Cyproterone acetate (In birth control) ruined my life

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)?
United States

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Subreddit r/Anhedonia

What is your current age, height, weight?
21, 5’3, 120 pounds
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
Birth control (Depo shot, then Yas, then Gianvi)

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
Pill everyday

What condition was being treated with the drug?
Acne

For how long did you take the drug (weeks/months/years)?
7 years…

How old were you, and WHEN (date) did you start the drug?
13, 2012

How old were you when you quit, and WHEN (date) did you quit?
20, July 7, 2019

How did you quit (cold turkey or taper off)?
Cold turkey

How long into your usage did you notice the onset of side effects?
Immediately

What side effects did you experience that have yet to resolve since discontinuation?
Absolutely no romantic or sexual feelings toward other human beings
Anhedonia
Low motivation
Loss of personality

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
[ x] Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
[ x] Emotional Blunting / Emotionally Flat
[ x] Difficulty Focusing / Concentrating
Confusion
[ x] Memory Loss / Forgetfulness
[x ] Stumbling over Words / Losing Train of Thought
Slurring of Speech
[ X] Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
[x ] Severe Depression / Melancholy
[x ] Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
[x ] Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
Fish oil pills, vitamin B6, vitamin b12, zinc/magnesium supplements

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
N\A

Anything not listed in the above questions you’d like to share about your experience?
I’ll just go into detail below

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

Everyday of my life I regret ever being put on birth control. I was given the depo shot at age 13 to control hormonal acne I had. After that I was then prescribed birth control pills, which I was told to take basically for the rest of my life to control my persistent acne. Immediately I lost all attraction and love to my boyfriend I had been dating for 8 months. I thought nothing of it, first relationship so I figured it’s just something that happens unfortunately. Fast forward and I realize I just don’t feel attracted to people anymore. I tell an endocrinologist about it and she just says I’m a teenager and my taste in boys is changing because I’m getting older. Okay, I figure she’s a doctor so she knows what I’m talking about. As this is happening I notice I’m doing poorly in school because I just can’t sleep or remember anything. I have less interest in the things that I used to, I feel shitty and tired all the time even if I get 8 hours of sleep. I can’t stand my family, annoyed and irritated constantly describes how I felt throughout this time. I become apathetic and detached from my everyday life and feel as if what I say is contrived because I don’t have the natural feeling or drive behind my words. Whole time I don’t even realize something is terribly wrong with me because I can still function in a conventional sense and doctors just make it seem like I’m moody because I’m young. Finally realize how horribly this drug has fucked me over through research at age 20 and decide to get off it. 9 months later I have not recovered my ability to feel attraction or love, still suffer from motivational issues, feel detached from friends and family, and have memory issues. Not sure what kind of life this is to live if I mentally cannot even feel human warmth and emotion.

3 Likes

Hi Nameless_entity88,

Welcome to our forum! I am sorry that you have been going through this for so long and since such a young age. Unfortunately, it was just too easy for the medical community to attribute your problems to puberty. And it is not even unreasonable as many things that you report are not atypical for puberty. It shows that it is paramount to raise more awareness of this condition. I wonder how many people get misdiagnosed like you as the medical community at large is not aware of this condition and looks for the most convenient explanation for these symptoms.

You have come to the right place. While we cannot propose a treatment for this condition, here you will find many people who suffer from similar and more persistent side effects after taking various different substances. The staff of this forum firmly suspect that there is a common mechanism that is triggered by these different endocrine disruptive substances. Their common denominator is anti-androgenic action. Cyproterone acetate is an antiandrogen, of course, so your case is not surprising for us.

Please report your persistent side effects to the authorities in your country (you’ll find resources here: https://www.propeciahelp.com/report-your-propecia-side-effects-to-drug-regulatory-agencies/) and please take our post-drug survey (Post-Drug Syndrome Survey FAQ. Survey NOW LIVE - Please Participate). If you are aware of other people with similar side effects from this drug or any of the drugs highlighted on this forum (mainly antidepressants, Finasteride, Isotretinoin), please direct them here.

We have a dedicated staff working to create awareness of and initiate research into this condition.

Good luck!

2 Likes

Pretty sick when we realize something is very wrong and yet professionals try to convince us this is totally normal.

Very sorry to hear what happened to you and have heard stories of many many women in my day to day life who have had something taken from them by BC pills.

1 Like